Kansas, 2015

Flash Flooding in Kansas, May 27 to 28, 2015

May 27 to 28, 2015 · NWS ICT · 4 events in 2 counties and zones

Very heavy rains moved over an already unsaturated ground causing flooding of roads at many locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Very heavy rains moved over an already unsaturated ground causing flooding of roads at many locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 27, 5:36 PM CST, 3 hours 50 minutes earlier.

Area forecast discussion, May 27, 5:36 PM CST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
636 PM CDT WED MAY 27 2015

...UPDATED FOR 00Z AVIATION DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 305 PM CDT WED MAY 27 2015

ACTIVE WEATHER PATTERN LOOKS TO CONTINUE FOR A LEAST A FEW MORE
DAYS...BEFORE DRIER AIR AND WARMER TEMPS MOVE IN FOR THE WEEKEND
INTO NEXT WEEK.

ELEVATED LIGHT SHOWERS OR SPRINKLES CONTINUE TO FESTER FOR AREAS IN
CENTRAL KS...WEST OF INTERSTATE 135 ALONG A MID LEVEL BAROCLINIC
ZONE OVER THE TOP OF A QUASI STATIONARY FRONTAL BOUNDARY LOCATED
GENERALLY ALONG HIGHWAY 56.  AS THE HEATING OF THE DAY
PROGRESSES...HI-RES SHORT TERM MODEL SOLUTIONS SUGGEST THAT SOME
ELEVATED STORMS MAY DEVELOP ACROSS CENTRAL KS ALONG I-70 BUT WILL
QUICKLY MOVE EAST INTO NE KS.

THE BIGGER CONCERN IS INSTABILITY AND LOW LEVEL MOISTURE TRANSPORT
INCREASING ACROSS SW KS LATE THIS AFTERNOON...ALONG A DIFFUSE DRY
LINE...EXPECTED TO BE NEAR KDDC. SCATTERED CONVECTION HAS ALREADY
DEVELOPED ALONG THIS BOUNDARY WITH THE AFTERNOON HEATING AND A
ANOTHER WEAK SHORTWAVE MOVES OUT OF THE ROCKIES INTO THE HIGH
PLAINS. EXPECT SOME SEVERE STORMS WEST OF THE FORECAST AREA GIVEN
THE VERY UNSTABLE AIRMASS AND BULK SHEAR AROUND 40 KTS.  SOME OF THE
STRONGER STORMS MAY PROPAGATE INTO AREAS WEST OF INTERSTATE 135
THIS EVENING. AS THE STORMS MARCH FURTHER EAST...MLCAPE VALUES
REMAIN AROUND 2000 J/KG MAY LEAD TO A FEW SEVERE STORMS MAKING IT
INTO CENTRAL KS OR POSSIBLY SOUTH CENTRAL KS. PRECIP WATER VALUES
AROUND 150% OF NORMAL SUGGESTS SOME AREAS COULD SEE SOME ADDITIONAL
HEAVY RAINFALL. WITH THE THREAT OF HEAVY RAINFALL FROM SLOW MOVING
STORMS WILL GO WITH A FLASH FLOOD WATCH FOR AREAS WEST OF INTERSTATE
135 FOR TONIGHT.

SOME UNCERTAINTY AMONG THE HI-RES CONVECTIVE MODELS ON HOW FAR EAST
THE CONVECTION WILL MAKE IT TONIGHT.  STORMS MAY ACTUALLY OUTRUN THE
HIGHER INSTABILITY LATE TONIGHT AS THEY MOVE EAST WITH MOISTURE
TRANSPORT STAYING TO THE WEST OF THE CONVECTION. BUT THEY COULD MAKE
IT ACROSS MOST OF THE WESTERN HALF OF THE FORECAST AREA. SO THINK
STORMS WILL DIMINISH AS THEY MAKE IT EAST OF THE KANSAS TURNPIKE
LATE TONIGHT OR EARLY THU MORNING.

INSTABILITY AXIS LOOKS TO SHIFT OVER THE FORECAST AREA ON THU...AS
ANOTHER SHORTWAVE MOVES OUT OF THE ROCKIES AND ACROSS THE PLAINS
DURING THE DAYTIME HOURS. WITH LOTS OF MOISTURE TRANSPORT AND HIGH
PRECIP WATER VALUES.  COULD SEE SEVERAL PERIODS OF HEAVY RAINFALL
MOVE ACROSS THE AREA FOR THU. SO HAVE DECIDED TO EXPAND THE FLASH
FLOOD WATCH FOR THE WHOLE AREA FOR THU. ALSO COULD SEE SOME STRONG
TO POSSIBLY SEVERE STORMS...WITH THE VERY UNSTABLE AIRMASS IN PLACE
AND BULK SHEAR AROUND 30-35 KTS.

PLAN ON KEEPING THE FLASH FLOOD WATCH FOR FRI AS WELL...AS A VERY
UNSTABLE AIRMASS WILL CONTINUE TO LOCATED ACROSS MOST OF THE
FORECAST AREA...AS A RATHER SIGNIFICANT COLD FRONT PUSHES SOUTH
ACROSS KS FOR FRI AFTERNOON/EVENING. INCREASED CONVERGENCE ALONG
THIS BOUNDARY AND A WEAKLY CAPPED ENVIRONMENT WILL LEAD TO
WIDESPREAD SHOWERS AND THUNDERSTORMS DEVELOPING ALONG OR AHEAD OF
THE FRONT AND MOVING ACROSS THE FORECAST AREA FOR LATE FRI
AFTERNOON/EVENING. THINK THE HEAVIEST RAINFALL WITH THIS FRONT WILL
BE ACROSS SOUTHERN KS...AS STORMS TRAIN ACROSS THIS AREA...UNTIL THE
FRONT PUSHES INTO THIS AREA.  WILL CERTAINLY HAVE TO KEEP AN EYE ON
FRI EVENING...AS HEAVY RAINFALL MAY REALLY ENHANCE THE FLASH
FLOODING CHANCES DUE TO THE SLOW MOVING NATURE OF THE STORMS.

KETCHAM

.LONG TERM...(SATURDAY THROUGH WEDNESDAY)
ISSUED AT 305 PM CDT WED MAY 27 2015

THE COLD FRONT WILL PUSH SLOWLY SOUTH INTO OK EARLY ON SAT...WHICH
MAY LEAD TO SOME LINGERING STORMS OVER SE KS FOR SAT MORNING.
OTHERWISE EXPECT SOME COOLER DRIER AIR TO MOVE INTO THE PLAINS FOR
THE REST OF THE REGION FOR SAT AND THROUGH THE REST OF THE WEEKEND.

MEDIUM RANGE MODELS SUGGEST A MUCH NEEDED DRYING TREND FOR MOST OF
THE PLAINS INTO THE BEGINNING OF NEXT WEEK...AS UPPER RIDGING BUILDS
ACROSS THE REGION. INCREASING MID LEVEL TEMPS WILL SUPPORT WARMER
TEMPERATURES INTO THE 80S NEXT WEEK. LOTS OF EVAPOTRANSPIRATION WILL
LIKELY LEAD TO FAIRLY HUMID CONDITIONS. ANY CONVECTIVE CHANCES LOOK
TO REMAIN OVER THE HIGH PLAINS...AS A LEE SIDE TROUGH SETS UP FOR
TUE AND WED.

KETCHAM

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 636 PM CDT WED MAY 27 2015

THE MAIN AVIATION FORECAST CONCERN THROUGHOUT THE NEXT 24 HOURS
WILL BE THE CHANCES FOR CONVECTION. THE FIRST CHANCES WILL BE
DURING THE LATE EVENING AND OVERNIGHT HOURS MOVING FROM WEST TO
EAST. HAVE USED TEMPO GROUPS TO ACCOUNT FOR THESE CHANCES FOR NOW.
GUIDANCE INDICATES THAT PRECIPITATION WILL BECOME MORE WIDESPREAD
DURING THE DAY THURSDAY. WINDS WILL BE SOUTHEASTERLY TONIGHT AND
BECOMING SOUTHERLY DURING THE DAY TOMORROW. THUNDERSTORMS MAY DROP
CONDITIONS TO MVFR OR IFR BRIEFLY...BUT DO NOT ANTICIPATE LONGTERM
IFR AT THIS POINT IN TIME. MVFR CEILINGS MAY PERSIST LONGER AT
SOME TERMINALS.

BILLINGS WRIGHT

&&

.HYDROLOGY...
ISSUED AT 305 PM CDT WED MAY 27 2015

GIVEN THE POTENTIAL FOR 3-4 MORE ROUNDS OF STORMS...WILL GO WITH A
FLASH FLOOD WATCH INITIALLY FOR PORTIONS OF CENTRAL AND SOUTH
CENTRAL KS FOR TONIGHT. PLAN ON EXPANDING THE FLASH FLOOD WATCH
THU INTO FRI FOR THE ENTIRE AREA...AS SHOWERS AND THUNDERSTORMS
WITH HEAVY RAINFALL WILL AGAIN BE POSSIBLE. GIVEN THE SATURATED
SOILS AND SWOLLEN CREEKS/STREAMS...FLASH FLOOD WARNINGS MAY BE
NEEDED...WITH CONTINUED LOCALIZED RISES POSSIBLE ON AREA RIVERS.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    66  79  66  79 /  50  50  50  60
HUTCHINSON      64  79  65  79 /  60  50  60  60
NEWTON          64  77  65  77 /  50  50  50  60
ELDORADO        65  79  66  78 /  40  50  50  60
WINFIELD-KWLD   66  78  67  78 /  40  50  50  60
RUSSELL         63  80  63  78 /  70  50  60  50
GREAT BEND      64  78  63  78 /  70  50  60  50
SALINA          65  80  66  79 /  60  50  50  60
MCPHERSON       64  78  65  78 /  60  50  50  60
COFFEYVILLE     66  79  68  78 /  30  50  40  70
CHANUTE         65  79  67  78 /  30  50  40  70
IOLA            64  79  67  77 /  30  50  40  70
PARSONS-KPPF    65  79  68  78 /  30  50  40  70

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM THURSDAY MORNING THROUGH FRIDAY EVENING
FOR KSZ053-069>072-093>096-098>100.

FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR KSZ032-033-047>052-
067-068-082-083-091-092.

&&
Hazardous weather outlook, May 27, 3:03 PM CST, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
403 PM CDT WED MAY 27 2015

KSZ032-033-047>053-067>072-082-083-091>096-098>100-282115-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
403 PM CDT WED MAY 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

DUE TO THE RECENT HEAVY RAINS...A HANDFUL OF COUNTY AND RIVER
FLOOD WARNINGS REMAIN IN EFFECT ACROSS PORTIONS OF
CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS. PLEASE REFER TO THE
LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILS.

WHILE AN ISOLATED SEVERE THUNDERSTORM CANNOT BE RULED OUT THIS
AFTERNOON AND EVENING OVER SOUTHERN KANSAS...THE GREATEST
POTENTIAL FOR SEVERE WEATHER WILL BE MAINLY WEST OF INTERSTATE
135. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS...ALONG WITH LOCALLY HEAVY RAIN AND FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

RIVER FLOODING WILL PERSIST THROUGH THURSDAY FOR THE NEOSHO RIVER
ACROSS FAR SOUTHEAST KANSAS. PLEASE REFER TO THE LATEST FLOOD
WARNINGS AND STATEMENTS FOR DETAILS.

AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH EARLY
SATURDAY...WITH PERIODIC EPISODES OF SHOWERS AND THUNDERSTORMS
AFFECTING THE AREA. THE GREATEST THREAT WITH THIS ACTIVITY WILL
BE THE POTENTIAL FOR ADDITIONAL HEAVY RAIN...WHICH COULD LEAD TO
RENEWED FLOODING CONCERNS. ADDITIONALLY...WHILE ORGANIZED SEVERE
WEATHER APPEARS UNLIKELY...A HANDFUL OF STRONG TO SEVERE STORMS
ARE POSSIBLE THROUGH FRIDAY EVENING.

THOSE WITH OUTDOOR PLANS THROUGH THIS WEEK SHOULD CLOSELY MONITOR
THE LATEST WEATHER CONDITIONS...ESPECIALLY THOSE ALONG RIVERS AND
STREAMS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED THIS EVENING...GENERALLY WEST OF A
LINE EXTENDING FROM SALINA TO WICHITA TO WELLINGTON.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/

ADK/KETCHAM

In the hours before

Special weather statement, May 27, 7:58 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
858 PM CDT WED MAY 27 2015

KSZ047-280300-
BARTON KS-
858 PM CDT WED MAY 27 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN BARTON COUNTY IN CENTRAL KANSAS...

* UNTIL 1000 PM CDT

* AT 853 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A THUNDERSTORM WITH LOCALLY HEAVY RAINFALL OVER GREAT
  BEND AND AREAS JUST WEST OF GREAT BEND...MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GREAT BEND...ELLINWOOD...PAWNEE ROCK...ALBERT...GREAT BEND AIRPORT
  AND CHEYENNE BOTTOMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3847 9903 3853 9859 3826 9854 3826 9903
TIME...MOT...LOC 0153Z 257DEG 15KT 3836 9882

DARMOFAL
Special weather statement, May 27, 9:13 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1013 PM CDT WED MAY 27 2015

KSZ047-050-280345-
BARTON KS-RICE KS-
1013 PM CDT WED MAY 27 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL BARTON COUNTY IN CENTRAL KANSAS...
  NORTHWESTERN RICE COUNTY IN CENTRAL KANSAS...

* UNTIL 1045 PM CDT

* AT 1012 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR
  GREAT BEND TO 8 MILES SOUTHWEST OF RAYMOND...AND MOVING NORTHEAST
  AT 20 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS ALONG
WITH TORRENTIAL RAINFALL.

* LOCATIONS IMPACTED INCLUDE...
  GREAT BEND...HOISINGTON...ELLINWOOD...CLAFLIN...CHASE...OLMITZ...
  RAYMOND...SILICA...ODIN...GREAT BEND AIRPORT AND CHEYENNE BOTTOMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS WILL PRODUCE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3858 9897 3857 9852 3854 9848 3852 9848
      3852 9846 3839 9829 3817 9846 3817 9847
      3826 9847 3826 9873 3839 9900
TIME...MOT...LOC 0312Z 213DEG 16KT 3841 9888 3818 9851

DARMOFAL
Local storm report, May 27, 9:16 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1016 PM CDT WED MAY 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     FLOOD            GREAT BEND              38.36N 98.81W
05/27/2015                   BARTON             KS   LAW ENFORCEMENT

            LOCALIZED FLOODING IN GREAT BEND ON HIGHWAY 56.

&&

JMR

The radar

The Dodge City radar (KDDC), 125 km away, was scanning. The volume nearest the first event began at 03:27 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Barton

When
May 27, 9:26 PM CST to May 28, 1:25 AM CST
Where
Barton County, 0.79 mi SE of Great Bend to 0.84 mi SE of Great Bend
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.362, -98.759

Twelve to 14 inches of water was reported across the intersection of Hwy 56 and Heitzer Rd.

Flash Flood, Barton

When
May 27, 9:54 PM CST to May 28, 1:35 AM CST
Where
Barton County, 2.13 mi ENE of Great Bend Arpt to 1.96 mi E of Great Bend Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.364, -98.815

Several roads had become inundated with water in the far western sections of Great Bend and the rural areas.

Flash Flood, Barton

When
May 27, 10:07 PM CST to May 28, 1:25 AM CST
Where
Barton County, 6.1 mi SSE of Albert to 5.88 mi N of Pawnee Rock
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.366, -98.986

Deep water had completely inundated the road making it impassable.

Flash Flood, Rice

When
May 28, 12:15 AM CST to 3:40 AM CST
Where
Rice County, 1.69 mi S of Geneseo to 2.26 mi S of Geneseo
Cause
Heavy Rain
Reported by
CoCoRaHS
Coordinates
38.495, -98.151

Very heavy rains around 2 inches just outside of Geneseo caused isolated flooding of flat low lying areas. County roads in the area were covered by water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 588271, 588273, 588274, 588281.